Louisiana, 2009

Tornado and Hail in Louisiana, May 3, 2009

May 3, 2009 · NWS JAN · 9 events in 4 counties and zones

Early on the 3rd, clusters of severe storms evolved into a line which produced scattered wind damage as it pushed east along and just north of I-20. An outflow boundary pushed out of this line and provided the focus for the second powerful and significant severe event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$3,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Early on the 3rd, clusters of severe storms evolved into a line which produced scattered wind damage as it pushed east along and just north of I-20. An outflow boundary pushed out of this line and provided the focus for the second powerful and significant severe event.

Between 8 am and 1 pm, a Derecho evolved and raced east across the southern half of the forecast area at 60 to 70 mph. A Derecho is defined as a ling lived windstorm, usually a large bow echo, which has a width of 40 to 250 miles and covers a long distance, typically one to three states. This large bowing squall line brought intense straight line winds and widespread damage across its swath. Some of the wind speeds within this Derecho ranged between 80 and 95 mph. There were numerous reports of trees down as well as downed power lines, which caused widespread power outages in many locations. Many structures were damaged by either fallen trees or just the wind itself. Scattered reports of hail and a few tornadoes also occurred. One fatality occurred in Jones County as a tree fell through a woman’s mobile home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 3:09 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, May 3, 3:09 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
409 AM CDT SUN MAY 3 2009

.SHORT TERM...TODAY AND TONIGHT...MOST OF THE THUNDERSTORM ACTIVITY
HAS DIMINISHED THIS MORNING OVER THE ARKLAMISS...BUT ANOTHER ROUND
IS DEVELOPING TO OUR WEST AND SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN MOVE INTO THE AREA EARLY THIS MORNING. CURRENTLY THE SURFACE
BOUNDARY EXTENDS FROM WESTERN TENNESSEE THROUGH SOUTHERN ARKANSAS
INTO NORTHEAST TEXAS. THE FRONT WILL CONTINUE TO MOVE SLOWLY TO THE
SOUTH THROUGH THE MORNING AND WILL EXTEND ACROSS NORTHERN
MISSISSIPPI INTO NORTHERN LOUISIANA BY MIDDAY. MOISTURE WILL NOT BE
A PROBLEM TODAY WITH PWATS RANGING FROM 1.8 TO 2.0 INCHES THIS
AFTERNOON. THIS WILL COMBINE WITH A VERY UNSTABLE AIRMASS AND STRONG
SHEAR LATE THIS MORNING INTO THE AFTERNOON HOURS. THE GFS INDICATES
1500-2000 J/KG OF ML CAPE THIS AFTERNOON ALONG WITH H700-H500 LAPSE
RATES NEAR 7.0 C/KM. CURRENTLY IT LOOKS LIKE AT LEAST 2 ROUNDS OF
SEVERE STORMS WILL MOVE THROUGH PORTIONS OF THE AREA WITH BOWING
SEGMENTS. THE FIRST LINE OF STORMS WILL MOVE THROUGH THIS MORNING
AND ANOTHER ONE WILL MOVE THROUGH THIS AFTERNOON. TORNADOES WILL BE
POSSIBLE ALONG WITH LARGE HAIL AND GUSTY WINDS AS THE PRIMARY RISK.

ABOUT THE NORTHERN ONE-THIRD OF OUR AREA HAS RECEIVED AROUND 2-4
INCHES OF RAINFALL OVER THE PAST 12 HOURS OR SO AND THE MODELS
INDICATE THAT ANTHER 2-4 INCHES AND ISOLATED HIGHER AMOUNTS WILL
FALL TODAY OVER THESE SAME AREAS. WILL ISSUE A FLASH FLOOD WATCH FOR
THESE AREAS.

THE COLD FRONT WILL CONTINUE TO DROP ACROSS THE AREA THIS EVENING
THROUGH THE OVERNIGHT AREAS AND THIS WILL SHIFT THE FOCUS OF THE
SEVERE STORMS FURTHER SOUTH TONIGHT.

STUCK CLOSE TO MAV TEMPERATURE GUIDANCE THROUGH THE PERIOD...BUT DID
RAISE POPS ABOVE GUIDANCE TODAY FOR AREAS ALONG AND NORTH OF THE
NATCHEZ TRACE. MOST OF THE AREA WILL SEE RAINFALL TODAY...BUT THE
SOUTHEASTERN AREAS WILL REMAIN CAPPED THROUGH THE AFTERNOON BEFORE
BREAKING THIS EVENING AS THE FRONT PUSHES FURTHER TO THE SOUTH./15/

.LONG TERM...MONDAY THROUGH NEXT SUNDAY...SHOWERS AND THUNDERSTORMS
WILL BEGIN COMING TO AN END ACROSS THE FORECAST AREA FROM NORTHWEST
TO SOUTHEAST THROUGH THE DAY MONDAY.  BY MONDAY EVENING...WHATS
LEFT OF THE ACTIVITY WILL BE CONFINED TO PORTIONS OF MAINLY
SOUTHEAST MISSISSIPPI...WITH RAIN CHANCES FINALLY COMING TO AN END
LATE MONDAY EVENING.  THROUGH THE NIGHT AND INTO TUESDAY...HIGH
PRESSURE WILL QUICKLY BUILD EAST INTO AND THROUGH THE REGION
ALLOWING SOME SLIGHTLY DRIER CONDITIONS TO EXIST THROUGH AT LEAST
MID WEEK.

BY LATE TUESDAY NIGHT INTO WEDNESDAY...WITH THE REGION NOW UNDER
MORE OF A QUASI-ZONAL FLOW ALOFT WITH A RATHER WEAK TROUGH AXIS NEAR
THE AREA...A SERIES OF UPPER LEVEL DISTURBANCES WILL BEGIN TO MAKE A
RUN ON THE FORECAST AREA ALLOWING RAIN CHANCES...GENERALLY ON THE
ORDER OF 20-40%...TO AGAIN EXIST ACROSS THE REGION THROUGH FRIDAY.
BOTH TEMPERATURES AND MOISTURE DURING THIS TIME WILL ALSO BE ON THE
INCREASE.

HIGH PRESSURE AT THE SURFACE THOUGH WILL WEDGE ITSELF INTO THE
REGION FROM THE EAST THROUGH THIS TIME.  AS THEY MOVE ACROSS THE
AREA...EACH OF THESE DISTURBANCES WILL TRY TO SEND AN ASSOCIATED
SURFACE BOUNDARY INTO THE AREA...BUT WITH LITTLE TO NO AVAIL AS THE
BEFORE MENTIONED SURFACE HIGH HANGS TOUGH OVER THE AREA.

THE SURFACE HIGH WILL WEAKEN ENOUGH BY LATE FRIDAY NIGHT INTO EARLY
SATURDAY...TO ALLOW A WEAK FRONT TO PUSH THROUGH THE AREA.  BEHIND
THIS FRONT...HIGH PRESSURE AT THE SURFACE...WITH STRONG RIDGING
ALOFT...WILL BUILD INTO THE LOWER MISSISSIPPI RIVER VALLEY FOR THE
REMAINDER OF THE WEEKEND BRINGING AN END TO RAIN CHANCES ACROSS THE
AREA. /19/

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS IN THE NORTH WILL
CONTINUE TO IMPACT GLH/GWO/GTR THIS MORNING.  WHILE ISOLATED SHOWERS
AND STORMS WILL BE POSSIBLE ACROSS CENTRAL PORTIONS OF THE
AREA...KJAN AND KMEI...DURING THE FIRST HALF PART OF THE
MORNING...BUT BECOME MORE SCATTERED IN NATURE THROUGH THE MID AND
LATE MORNING HOURS.  FREQUENT LIGHTING...WIND GUSTS APPROACHING 50
KNOTS...AND PERIODS OF HEAVY RAIN WILL BE POSSIBLE IN THE STRONGER
STORMS.

AS WE MOVE INTO THE AFTERNOON HOURS...ANOTHER COMPLEX OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE AS WELL AS PRODUCE
VERY HEAVY RAINFALL...IS EXPECTED TO MOVE EAST ACROSS THE AREA AS A
BOUNDARY CONTINUES TO SLOWLY SINK SOUTHWARD THROUGH THE REGION.
THEN THROUGH THE OVERNIGHT HOURS TONIGHT...MUCH OF THE STRONGER TO
SEVERE ACTIVITY WILL BEGIN TO COME TO AN END...BUT SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE RATHER WIDESPREAD ACROSS THE AREA
AS AGAIN THE PREVIOUS MENTIONED FRONT MAKES ITS TREK THROUGH THE
REGION. AS A RESULT...LOOK FOR MAINLY MVFR CONDITIONS TO PREVAIL AT
ALL SITES OVER THE NEXT 24 HOURS.  HOWEVER...IFR TO LOCALLY LIFR
FLIGHT CONDITIONS WILL BE LIKELY AT SITES WHERE CONVECTION IS
OBSERVED DURING THE FORECAST PERIOD. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       81  65  76  59 / 100  80  39  10
MERIDIAN      82  65  77  57 /  65  94  57  13
VICKSBURG     79  65  78  58 / 100  67  25   9
HATTIESBURG   86  69  81  62 /  34  88  55  10
NATCHEZ       81  66  75  59 /  83  57  27   8
GREENVILLE    73  61  74  56 / 100  43  17  10
GREENWOOD     76  61  74  56 / 100  60  27  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR MSZ018-019-025>037-040>042.

LA...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR LAZ007>009.

AR...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR ARZ074-075.

&&

15/19
Hazardous weather outlook, May 3, 6:13 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
713 AM CDT SUN MAY 3 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>037-040>042-041015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-
SHARKEY-YAZOO-
513 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THIS MORNING INTO THE
AFTERNOON HOURS OVER THE AREA. SHOWERS AND THUNDERSTORM OUT AHEAD OF
A SLOW MOVING COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA THIS
MORNING AND SOME OF THESE STORMS MAY BE SEVERE. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE
AFTERNOON HOURS BEFORE SHIFTING TO THE SOUTH THIS EVENING. THE MAIN
RISK WITH THESE STORMS WILL BE LARGE HAIL AND WIDESPREAD DAMAGING
WINDS...BUT TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION TO THE
SEVERE STORMS...HEAVY RAINFALL WILL PRODUCE FLASH FLOODING AS THE
STORMS CONTINUE TO TRAIN OVER THE SAME AREAS THAT RECEIVED ANYWHERE
FROM 2 TO 4 INCHES IN THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS MORNING INTO THE AFTERNOON
HOURS.

LAZ015-016-023>026-MSZ038-039-043>055-059>061-041015-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-
ADAMS-FRANKLIN MS-
513 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THIS MORNING INTO THE
AFTERNOON HOURS OVER THE AREA. SHOWERS AND THUNDERSTORM OUT AHEAD OF
A SLOW MOVING COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA THIS
MORNING AND SOME OF THESE STORMS MAY BE SEVERE. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE
AFTERNOON HOURS. THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL
AND WIDESPREAD DAMAGING WINDS...BUT TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED LATER THIS MORNING INTO
THE AFTERNOON HOURS.

MSZ056>058-062>066-072>074-041015-
SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
513 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS
AFTERNOON INTO THE EVENING HOURS OVER THE AREA. SHOWERS AND
THUNDERSTORM MOVING ALONG A SLOW MOVING COLD FRONT WILL MOVE INTO
THE AREA LATE THIS AFTERNOON AND SOME OF THESE STORMS MAY BE SEVERE.
THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH THE EVENING HOURS BEFORE WEAKENING AND MOVING TO THE EAST.
THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

In the hours before

Local storm report, May 3, 6:40 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     CANTON                  32.61N 90.03W
05/03/2009                   MADISON            MS   LAW ENFORCEMENT

            TREES DOWNED WITH POWER OUTAGE ALONG ADAMS STREET.

&&

MME
Local storm report, May 3, 7:02 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
802 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 S SINGLETON           32.87N 89.54W
05/03/2009                   LEAKE              MS   PUBLIC

            TREES DOWN JUST SOUTH OF SINGLETON ON HIGHWAY 35.

&&

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Catahoula

When
May 3, 7:33 AM CST to 8:10 AM CST
Where
Catahoula County, 2.01 mi ESE of Aimwell to 2.88 mi NNE of Sicily Is
Measured
1 in hail
Reported by
Public
Coordinates
31.768, -91.969

A swath of penny to quarter sized hail crossed the northern portion of the county.

Tornado, Catahoula

When
May 3, 7:51 AM CST to 7:55 AM CST
Where
Catahoula County, 2.33 mi WSW of Leland to 0.88 mi NNE of Leland
Rating
EF0
Path length
3.02 mi
Path width
40 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
31.817, -91.757

A narrow tornado downed a number of trees along its path. This weak tornado downed a large tree across the access road to Sicily Island Wildlife Management Area near the start of the path. Other downed trees were across State Highway 913, just before the tornado dissipated. Maximum winds were around 70 mph.

Thunderstorm Wind, Franklin

When
May 3, 8:00 AM CST
Where
Franklin County, 0.65 mi E of Wisner
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
31.979, -91.659

Large limbs were knocked down around Wisner. New corn crops had leaned as a result of the strong winds.

Thunderstorm Wind, Catahoula

When
May 3, 8:13 AM CST to 8:27 AM CST
Where
Catahoula County, 1 mi W of Manifest to 1.74 mi WNW of Maitland
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
31.700, -91.997

Thunderstorms caused widespread downed power lines and trees across the parish. Downed trees was observed in the Sandy Lake community, between Jonesville and Harrisonburg.

Thunderstorm Wind, Catahoula

When
May 3, 8:16 AM CST to 8:24 AM CST
Where
Catahoula County, 0.5 mi SE of Archie to 1.42 mi S of Jonesville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.575, -91.964

Many trees and power lines were blown down just south of Jonesville, some of which were down across Highway 124.

Thunderstorm Wind, Concordia

When
May 3, 8:28 AM CST to 8:43 AM CST
Where
Concordia County, 2.29 mi SW of Mora to 1.58 mi NW of Vidalia
Measured
65 kt (75 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
31.579, -91.750

Numerous downed trees observed between Vidalia and Ferriday and across central portions of the parish.

Thunderstorm Wind, Concordia

When
May 3, 8:34 AM CST to 8:41 AM CST
Where
Concordia County, 0.09 mi NNE of Concordia Jct to 0.69 mi SW of Lake St John Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.631, -91.570

Thunderstorms downed numerous trees around Ferriday.

Thunderstorm Wind, Tensas

When
May 3, 8:35 AM CST to 8:50 AM CST
Where
Tensas County, 0.11 mi SSW of Waterproof to 0.62 mi E of St Joseph
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.799, -91.401

Downed trees were spotted near Waterproof. Several trees had blown down and the tin was blown off the roof of a business around St Joseph.

Thunderstorm Wind, Tensas

When
May 3, 8:38 AM CST to 8:40 AM CST
Where
Tensas County, 2.2 mi NE of St Joseph to 3.5 mi ESE of Lake Bruin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.943, -91.224

Several large limbs were down around Lake Bruin State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169408, 166929, 166930, 166931, 173826, 166936, 173828, 166934, 169668.